Can I take paracetamol or ibuprofen with cough or cold medicines?
Do not exceed the maximum dose
To avoid exceeding the maximum dose, you should not take paracetamol or ibuprofen if you're already taking a cough or cold medicine that contains these ingredients.
You can check if the cough or cold medicine contains paracetamol or ibuprofen by looking at:
- the patient information leaflet that comes with the medicine
- the medicine's label
- the medicine's packaging
If you do decide to take paracetamol or ibuprofen, and the cough or cold medicine also contains these ingredients, make sure you do not take more than the maximum dose.
If you're not sure what to do, get advice from your pharmacist.
Medicines that reduce coughing (suppressants) are not recommended for some conditions, such as bronchitis. Coughing helps to clear mucus from your lungs. If you stop or reduce your cough, some mucus may remain in your lungs, which can be harmful.
For advice about using these medicines for children, see Can I give my child paracetamol or ibuprofen with cough or cold medicines?
Read the answers to more questions about medicines.